Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 15, 2003, 4:47 PM MDT for Lawrence County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 4:47 PM MDT (22:47 UTC)
- Expired
- May 15, 2003, 5:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Lawrence County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345
WUUS53 KUNR 152247
SVRUNR
SDC081-152330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA
* UNTIL 530 PM MDT
* AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GALENA...OR ABOUT 9 MILES SOUTHWEST OF
STURGIS...MOVING EAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL AREAS SOUTH AND EAST OF GALENA...
LARGE HAIL IS LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID
WINDOWS UNTIL THE STORM PASSES.
THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.
LAT...LON 4435 10371 4428 10372 4428 10358 4435 10358
4436 10366
$$
TRIMARCHIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:50 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 15, 2:50 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT THU MAY 15 2003 CURRENT WV IMAGERY SHOWS SHORTWAVE CROSSING NE WYOMING. HEATING AND LIFT STRONG ENOUGH TO OVERCOME MID LEVEL CAP WITH SHOWERS AND THUNDERSTORMS CURRENTLY EVELOPING OVER ERN WY AND OVER THE NRN BLACK HILLS. TSRA WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS THE SHORTWAVE PASSES THROUGH. LOW LEVEL JET INCREASES OVER WRN SD OVERNIGHT SO EXPECT EVENING CONVECTION OVER THE HIGHER TERRAIN TO MOVE EAST OVER THE SD PLAINS TONIGHT. ON FRIDAY AND SATURDAY...COOL FRONT BECOMES NEARLY STATIONARY OVER THE CWA FROM SW SD TO THE NE. A SERIES OF SHORTWAVES PASSING OVERHEAD WILL HELP TO CREATE SCATTERED DIURNALLY DRIVEN CONVECTION. BEST THETA-E ADVECTION CONFINED TO ND NEXT TWO NIGHTS. TEMPERATURES COULD VARY WIDELY ON SAT AND SUN DEPENDING OF THE LOCATION OF THE SFC BOUNDARY. HAVE RAISED TEMPS ABOVE GUIDANCE IN AREAS SOUTH OF THE BOUNDARY AND WILL LEAVE THEM NEAR GUIDANCE TO THE NORTH. FOR SUNDAY AND MONDAY...NORTHERN TROUGH DEEPENS OVER THE ROCKIES ALLOWING PROGRESSIVELY COOLER AIR TO SLIDE INTO THE NORTHERN PLAINS. THIS WILL INCREASE PRECIPITATION CHANCES...WITH SUNDAY NIGHT AND MONDAY BRINGING THE BEST CHANCE FOR WIDESPREAD PRECIPITATION. LOOKING AHEAD TO NEXT WEEK...GENERALLY DRY AFTER MONDAY...HOWEVER GFS NOW BRINGING A LARGE AMOUNT OF PRECIP ACROSS OUR CWA ON THURSDAY. WILL LEAVE OUT FOR NOW AND WILL SEE IF FUTURE MODEL RUNS CONTINUE THE SAME TREND. .UNR...NONE. GR
Hazardous weather outlook, May 15, 5:50 AM MDT, 10 hours 57 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 550 AM MDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL DEVELOP THIS EVENING OVER NORTHEASTERN WYOMING AND THE BLACK HILLS. THE SCATTERED STORMS WILL SPREAD OVER THE WESTERN SOUTH DAKOTA PLAINS OVERNIGHT. A FEW WIND GUSTS TO 40 MPH ARE POSSIBLE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND EVENING. IF ENOUGH MOISTURE RETURNS...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR WITH WIND GUSTS TO 60 MPH AND LARGE HAIL. ADDITIONAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY IS POSSIBLE SATURDAY...SUNDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:02 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.